Kentucky, 2002

Hail in Kentucky, May 25, 2002

May 25, 2002 · NWS LMK · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 25, 2:00 PM EST, 4 hours 46 minutes earlier.

Area forecast discussion, May 25, 2:00 PM EST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT SAT MAY 25 2002

DECENT SHORT WAVE MOVING ACROSS GREAT LAKES...WITH ACCOMPANYING
SURFACE LOW. WARM FRONT EXTENDS EAST FROM LOW...WELL NORTH OF
FORECAST AREA. COLD FRONT TRAILING SOUTHWEST FROM LOW PRESSURE
MOVING INTO SOUTHERN LOWER MICHIGAN WILL MOVE ACROSS CENTRAL
KENTUCKY TONIGHT.

BEST DYNAMICS WITH THIS SYSTEM WILL REMAIN VICINITY OF SHORT WAVE
AND WARM FRONT...BUT FRONT MOVING INTO MODERATELY UNSTABLE AIR WILL
BE ENOUGH TO TOUCH OFF SCATTERED THUNDERSTORMS. STORMS ALREADY LINED
UP FROM SOUTHERN ILLINOIS NORTHEAST INTO WEST CENTRAL INDIANA.
QUESTION CURRENTLY IS IF ANY STORMS WILL BE SEVERE AND WHAT KIND OF
PRECIP COVERAGE AND AMOUNTS WILL OCCUR. RIGHT NOW WILL EMPHASIZE
SCATTERED STORMS...WITH MOST LOCATIONS GETTING A QUARTER INCH OR
LESS.

WITH FRONT MOVING SLOWLY ACROSS FORECAST AREA...WILL CONFINE RAIN IN
NORTHWEST ZONES TO TONIGHT...BUT WILL MENTION SCATTERED STORMS INTO
SUNDAY OVER SOUTHEAST HALF OF FORECAST AREA. PASSAGE OF WEAKENING
FRONT WILL BRING ONLY SLIGHTLY DRIER AND COOLER AIR INTO AREA...WITH
WARMER TEMPERATURES ON MEMORIAL DAY.

FOLLOWING PASSAGE OF SHORT WAVE INTO CANADA...MOREORLESS ZONAL FLOW
WILL PREVAIL INTO MIDWEEK BEFORE NEXT SYSTEM APPROACHES SLOWLY FROM
THE WEST. THUS NEXT PRECIP CHANCE WILL BE ABOUT THURSDAY. A MUCH
DESIRED CHANCE TO DRY OUT HAS DEVELOPED...THOUGH WE DO NOT WANT TO
TRANSITION INTO DROUGHT CONDITIONS.

.SDF...NONE.

REITMEYER

In the hours before

Special weather statement, May 25, 1:00 PM EST, 5 hours 46 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-252200-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EDT SAT MAY 25 2002

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING FOR PARTS OF
NORTH CENTRAL KENTUCKY AND ALL OF SOUTH CENTRAL INDIANA. THE RISK
AREA IS GENERALLY ALONG AND NORTH OF AN LINE FROM BEAVER DAM...IN
OHIO COUNTY...TO WINCHESTER...IN CLARK COUNTY.

AS A SURFACE LOW TRACKS INTO THE GREAT LAKES...A COLD FRONT WILL
PUSH INTO THE OHIO RIVER VALLEY THIS EVENING. A LINE OF
THUNDERSTORMS HAS FORM AHEAD OF THIS FRONT...AND MOVE INTO
SOUTH-CENTRAL INDIANA AND WESTERN KENTUCKY LATE THIS AFTERNOON.
FORECAST ATMOSPHERIC PROFILES SHOW A SIGNIFICANT AMOUNT OF DRY AIR
IN THE LOW LEVELS...ALONG WITH LOWERING FREEZING LEVELS WITH THE
APPROACH OF AN UPPER LEVEL DISTURBANCE. FOR THIS REASON IF ANY
STORMS WERE TO BECOME SEVERE...THE PRIMARY THREATS WOULD BE HAIL AND
HIGH DOWNBURST WINDS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO
STATIONS...AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY NOR TONIGHT.

DENMAN
Special weather statement, May 25, 2:16 PM EST, 4 hours 30 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-252200-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EDT SAT MAY 25 2002

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING FOR PARTS OF
NORTH CENTRAL KENTUCKY AND ALL OF SOUTH CENTRAL INDIANA. THE RISK
AREA IS GENERALLY ALONG AND NORTH OF AN LINE FROM BEAVER DAM...IN
OHIO COUNTY...TO WINCHESTER...IN CLARK COUNTY.

AS A SURFACE LOW TRACKS INTO THE GREAT LAKES...A COLD FRONT WILL
PUSH INTO THE OHIO RIVER VALLEY THIS EVENING. A LINE OF
THUNDERSTORMS HAS FORM AHEAD OF THIS FRONT...AND MOVE INTO
SOUTH-CENTRAL INDIANA AND WESTERN KENTUCKY LATE THIS AFTERNOON.
FORECAST ATMOSPHERIC PROFILES SHOW A SIGNIFICANT AMOUNT OF DRY AIR
IN THE LOW LEVELS...ALONG WITH LOWERING FREEZING LEVELS WITH THE
APPROACH OF AN UPPER LEVEL DISTURBANCE. FOR THIS REASON IF ANY
STORMS WERE TO BECOME SEVERE...THE PRIMARY THREATS WOULD BE HAIL AND
HIGH DOWNBURST WINDS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO
STATIONS...AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY NOR TONIGHT.

DENMAN
Special weather statement, May 25, 3:30 PM EST, 3 hours 16 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-260400-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EDT SAT MAY 25 2002

THE STORM PREDICTION CENTER IS FORECASTING A SLIGHT RISK OF SEVERE
THUNDERSTORMS THROUGH THIS EVENING FOR PARTS OF NORTH CENTRAL KENTUCKY AND
ALL OF SOUTH CENTRAL INDIANA. THE RISK AREA IS GENERALLY ALONG AND
NORTH OF AN LINE FROM NORTHERN LOGAN COUNTY NORTHEAST TO
NORTHERN MADISON COUNTY THEN FURTHER NORTHEAST INTO EXTREME NORTHEAST
KENTUCKY.

SURFACE LOW PRESSURE OVER MICHIGAN WILL TRACK NORTHEAST TONIGHT AND
THE TRAILING COLD FRONT WILL MOVE SOUTHEAST THROUGH KENTUCKY.

THE PRIMARY THREATS WOULD BE HAIL AND DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO
STATIONS...AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS EVENING.

CONGER
Local storm report, May 25, 5:29 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
629 PM EDT SAT MAY 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    SCHNELLVILLE              IN   .75 INCH HAIL
05/25/02   DUBOIS                         REPORTED BY LAW
                                          ENFORCEMENT.

0615 PM    HUNTINGBURG               IN   WIND DAMAGE
05/25/02   DUBOIS                         POWER LINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

MRC
Local storm report, May 25, 6:20 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
720 PM EDT SAT MAY 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    SCHNELLVILLE              IN   .75 INCH HAIL
05/25/02   DUBOIS                         REPORTED BY LAW
                                          ENFORCEMENT.

0615 PM    HUNTINGBURG               IN   WIND DAMAGE
05/25/02   DUBOIS                         POWER LINES DOWN. REPORTED
                                          BY LAW ENFORCEMENT.

0655 PM    6 S SALEM                 IN   WIND DAMAGE
05/25/02   WASHINGTON                     TWO TREES DOWN ALONG
                                          HIGHWAY 135. REPORTED BY
                                          EMERGENCY MANAGEMENT.

MRC

The radar

The Louisville radar (KLVX), 78 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ohio

When
May 25, 6:46 PM EST
Where
Ohio County, Fordsville
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.633, -86.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300042.